Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 17, 2002, 5:43 PM CST for Clay County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2002, 5:43 PM CST (23:43 UTC)
- Expired
- Mar 17, 2002, 6:15 PM CST
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Clay County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 362 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 172343 SVRJAN MSC025-180015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 542 PM CST SUN MAR 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 615 PM CST * AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAY COUNTY...OR JUST NORTH OF MONTPELLIER...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT THE RURAL AREAS OF CLAY COUNTY HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3382 8904 3368 8890 3397 8843 3415 8860
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:31 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 17, 2:31 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 231 PM CST SUN MAR 17 2002 MAIN FORECAST CONCERNS CONTINUE TO DEAL WITH ANYTHING RELATED TO THE FRONTAL BOUNDARY OVER THE FORECAST AREA. SYNOPSIS... A FRONTAL BOUNDARY OVER THE MID-SOUTH WILL MOVE NORTH TONIGHT THROUGH MONDAY. A STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS...THEN MOVE INTO THE LOWER MISSISSIPPI RIVER VALLEY TUESDAY. AFTER THE SYSTEM EXITS THE AREA WEDNESDAY...HIGH PRESSURE WILL DOMINATE WEATHER CONDITIONS. SHOWER AND THUNDERSTORM POSSIBILITIES WILL CONTINUE INTO EARLY THIS WEEK...WITH GREATER CHANCES EXPECTED TUESDAY. DISCUSSION... THE ATMOSPHERE OVER MUCH OF THE FORECAST AREA...ESPECIALLY CENTRAL AND SOUTH...REMAINS CAPPED. OUR 12Z SOUNDING HAD A 9 DEGREE C TEMPERATURE AT 700 MB...WITH A FAIRLY DEEP SUBSIDENCE INVERSION BETWEEN 850 AND 750 MB. FARTHER NORTH...A WEAKER CAP AND THE WOBBLING FRONT MAY ALLOW A FEW MORE SHOWERS TO BE SEEN HERE. WHILE I WOULD NOT EXPECT TO SEE A WHOLE LOT OF SHOWER ACTIVITY IN THE CENTRAL AND SOUTH...STRANGER THINGS HAVE HAPPENED AND WILL LOOK AT RADAR/OBSERVATIONAL TRENDS BEFORE SENDING. IN THE SHORT TERM...SOUTHWESTERLY FLOW ALOFT WILL KEEP SENDING DISTURBANCES ALONG THE FRONT AT LEAST THROUGH MONDAY. MOST OF THE QG FORCING FOR THE CONVECTION SHOULD REMAIN ALONG THE FRONT... GENERALLY IN THE MID-SOUTH AS THE FRONT BEGINS LIFTING NORTH IN EARNEST TONIGHT/MONDAY. 850 MB THETA-E VALUES OF AT LEAST 320K ARE FORECAST REMAIN OVER THE AREA THROUGH THROUGH THE START OF NEXT WEEK. SO...WHILE I CANT RULE OUT ISOLATED/SCATTERED SHOWERS...THE MAIN FOCUS FOR PRECIP WILL REMAIN ALONG THE FRONT. CURRENT POP TRENDS LOOK TO BE OK...BUT I MAY DO SOME MINOR TWEAKING. THEN THINGS BEGIN TO CHANGE. AFTER LIFTING NORTH...THE FRONT SHOULD WAIT NEAR THE MISSISSIPPI RIVER FOR OUR NEXT SYSTEM...WHICH IS SEEN ON THE WATER VAPOR LOOP ENTERING CALIFORNIA. BY TUESDAY...THE REGION BEGINS TO COME UNDER THE RIGHT-REAR ENTRANCE REGION OF AT LEAST AT A 100 KT UPPER JET. UPWARD VERTICAL VELOCITIES SHOULD INCREASE OVER THE LOWER MISSISSIPPI VALLEY BY TUESDAY NIGHT IN RESPONSE TO THIS SYSTEM BEGINNING TO LIFT OUT. THIS SHOULD PUSH THE FRONT INTO THE FORECAST AREA TUESDAY NIGHT...AND THROUGH THE AREA WEDNESDAY. GIVEN THE AMOUNT OF FORCING...MOISTURE...AND INSTABILITY WITH THIS SYSTEM...SHOWERS AND THUNDERSTORMS SHOULD BE MORE PLENTIFUL TUESDAY AFTERNOON AND NIGHT. THE FRONT SHOULD EXIT THE STATE WEDNESDAY. THEN SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY AND BEGIN TO MOVE EAST BY SUNDAY. A HIGHLY MERIDIONAL UPPER FLOW (RIDGE WEST/TROUGH EAST) WILL BE NOTED THROUGH THE FIRST HALF OF THE WEEKEND...BEFORE BREAKING DOWN SUNDAY AS A SYSTEM BEGINS DEVELOPING IN THE WESTERN U.S. A LITTLE BOUNDARY LAYER MOISTURE IS STILL PROGGED TO MOVE THROUGH THE AREA FRIDAY. HOWEVER...IT APPEARS THAT THE ONLY FORCING WILL BE SOME SHEAR VORTICITY ASSOCIATED WITH WITH THE UPPER JET ROUNDING THE BASE OF THE EASTERN U.S. TROUGH. SO...CONFIDENCE IS NOT HIGH IN GETTING PRECIP AT THE END OF THE WEEK. WILL PLAN ON SEVERELY CURTAILING PRECIP TOWARD THE END OF THE WEEK. THANKS MOB AND LIX FOR COORDINATION THIS AFTERNOON. PRELIMINARY NUMBERS TO FOLLOW. FCSTID = 10 JAN 64 82 63 81 / 30 40 30 40 MEI 65 83 63 81 / 30 30 30 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Mar 17, 3:23 PM CST, 2 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 323 PM CST SUN MAR 17 2002 ...THUNDERSTORMS... NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. HOWEVER... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT MAINLY ALONG AND NORTH OF INTERSTATE TWENTY. THUNDERSTORMS ARE EXPECTED TO BE NUMEROUS ALONG AND NORTH OF A FRONTAL BOUNDARY NEAR AN OXFORD TO GREENVILLE TO BASTROP LOUISIANA LINE. AN ISOLATED THUNDERSTORM MAY DEVELOP FARTHER SOUTH OF THE FRONT DUE TO ABUNDANT MOISTURE AND WARM AFTERNOON TEMPERATURES...HOWEVER THESE SHOULD DISSIPATE BY SUNSET. SOUTHERLY WINDS WILL CONTINUE TO PROVIDE A MOSTLY SHALLOW LAYER OF MOISTURE FROM THE GULF OF MEXICO. THE AIRMASS REMAINS QUITE DRY ALOFT. AS THE WARM AND MOIST AIR INTERACTS WITH THE FRONT...THUNDERSTORMS COULD PERSIST OVERNIGHT ACROSS THE DELTA REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LIGHTNING STRIKES AND HEAVY RAINS. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT. ...FLOODING... MINOR PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE THROUGH TONIGHT ALONG AND NORTH OF THE STALLED FRONTAL BOUNDARY. THE FRONT MAY DRIFT EASTWARD INTO THE DELTA REGION LATER TONIGHT AS RAINFALL INCREASES OVER ARKANSAS. UPPER LEVEL WINDS WILL BE SOUTHWESTERLY ABOVE THE FRONT OVER NORTH MISSISSIPPI AND THIS WILL KEEP THUNDERSTORMS MAINLY NORTH OF THE FRONT. THIS MEANS ANY ONE AREA COULD GET SEVERAL THUNDERSTORMS PRODUCING PERIODS OF HEAVY RAINFALL. THE SOIL ACROSS THE REGION REMAINS WET FROM SATURDAY/S RAINS. ANY ADDITIONAL RAIN WILL RUN OFF QUICKLY AND CAUSE TEMPORARY PONDING AND EVEN OVER SPILL FROM DITCHES AND SMALL STREAMS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.